Nebraska, 2022

Tornadoes and Hail in Nebraska, April 12, 2022

April 12, 2022 · NWS OAX · 27 events in 16 counties and zones

A deepening midlevel trough over the central Rockies advected north an unstable airmass into Nebraska and Iowa. Storms initiated to the northeast of the triple point leading to two tornadoes and numerous hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A deepening midlevel trough over the central Rockies advected north an unstable airmass into Nebraska and Iowa. Storms initiated to the northeast of the triple point leading to two tornadoes and numerous hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 12, 5:28 PM CST, 2 minutes earlier.

Area forecast discussion, Apr 12, 5:28 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
628 PM CDT Tue Apr 12 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 331 PM CDT Tue Apr 12 2022

Water vapor imagery was showing a deep trof crossing the northern
Rockies approaching the western Dakotas. Surface reflection has
deepened significantly since yesterday and is currently centered
over south-central SD with an associated warm front extending into
southeast SD and southwest MN. Another attendant warm front extended
into north-central NE to about northwest MO. Daytime heating and
moisture advection has allowed the environment to become quite
unstable behind the southern boundary with MLCAPE around 3000
J/kg over eastern KS and moderate instability nosing up through
the CWA.

Timing and placement of storm initiation is somewhat uncertain.
At this point the short term models have been progressively
pushing the warm front northward as the surface low lifts to the
northeast. As of now it appears the aforementioned southern
boundary should be straddling the SD/NE by late this afternoon
and be the focus for storm initiation. As of now, the latest HRRR
is pointing toward extreme southeast SD for initiation in vicinity
of the triple point, but depending on boundary position cannot
rule out some cell initiation somewhere over extreme northeast NE.

The bottom line is that combination of instability, strengthening
low level jet, significant deep layer and low level environmental
shear will be quite supportive for discrete storm formation early
on. There is a distinct possibility for tornadic supercells as
well as effective shear pushes 50kt along with ESRH values 200-300
m2/s2. And with very steep mid layer lapse rates atop increasing
low level moisture large hail will likely accompany a few storms.

Early this evening, storm mode will shift in response to a cold
front moving through the CWA. As the front pushes south, low level
convergence along the boundary will allow storms to transition to
linear mode/QLCS with the primary threat becoming straight line
winds generally south of the I-80 corridor. Storm activity should
be coming to an end after midnight.

On Wednesday, subsidence behind the exiting cold front will equate
to dry but windy conditions. Heading into this weekend then zonal
flow aloft with no major disturbances migrating through will equate
to dry conditions.

Sunday through Monday morning upper impulses will aid with
possible precip. As a matter of fact, there is a chance that there
may be a mix of rain and snow Sunday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 608 PM CDT Tue Apr 12 2022

Main concern is the potential for a line of thunderstorms to move
through KLNK and KOMA in the first few hours of the TAF cycle.
Winds could gust to severe limits with the passage of these
storms. In addition, low-level wind shear is expected in the first
few hours of the TAF period as well. Otherwise, northwest winds
behind an approching cold front are expected to gust to near 30kt
through the overnight hours associated with the exiting system.
VFR conditions are expected through the period with the exception
of in and around thunderstorms.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for NEZ011-012-015>018-030>034-042>045-050>052-065-
     066-078-088-089.

     Wind Advisory until 1 AM CDT Wednesday for NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

     Red Flag Warning until 9 PM CDT this evening for NEZ030-042-050-
     065-078-088.

IA...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for IAZ043-055.

     Wind Advisory until 1 AM CDT Wednesday for IAZ043-055-056-069-
     079-080-090-091.

&&

DISCUSSION...DEE
AVIATION...KERN
Hazardous weather outlook, Apr 12, 2:52 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
352 PM CDT Tue Apr 12 2022

IAZ043-NEZ011-012-015-017-018-033-034-131100-
Monona-Knox-Cedar-Thurston-Pierce-Wayne-Cuming-Burt-
352 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of west central
Iowa...east central Nebraska and northeast Nebraska.

.DAY ONE...Tonight and Wednesday

The combination of strong instability and environmental shear
will be very favorable for thunderstorm activity late this
afternoon and early evening. Primary hazards will be large hail
and damaging winds. There is a strong possibility that storms may
produce a few tornadoes.

Meanwhile, a wind advisory remains in effect until midnight.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Northwest wind are forecast to gust around 40 mph at times
Wednesday and Thursday. This in combination with low relative
humidity will likely lead to very high to extreme fire danger
conditions, especially in areas that receive very little to no
rain.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed this evening.

IAZ055-056-069-079-080-090-091-NEZ016-030>032-042>045-050>053-
065>068-078-088>093-131100-
Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Antelope-Boone-Madison-Stanton-Platte-Colfax-Dodge-Washington-
Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
352 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska...northeast Nebraska and southeast
Nebraska.

.DAY ONE...Tonight and Wednesday

There is a chance for thunderstorms this evening, some of which
could be strong to severe with the primary threat being damaging
winds and large hail.

South winds gusting in the 35 to 45 mph range and low relative
humidity this afternoon will lead to very high to extreme fire
danger conditions, especially along and west of a line from Albion
to Creston to Diller through early evening.

Meanwhile, a wind advisory remains in effect till midnight over
extreme southeast Nebraska.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Northwest wind are forecast to gust around 40 mph at times
Wednesday and Thursday. This in combination with low relative
humidity will likely lead to very high to extreme fire danger
conditions, especially in areas that receive very little to no
rain.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed this evening.

In the hours before

Local storm report, Apr 12, 4:44 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
544 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             3 W UTE                 42.05N 95.77W
04/12/2022  E0.88 INCH       MONONA             IA   TRAINED SPOTTER

&&

BLB

The radar

The Omaha radar (KOAX), 43 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

14 hail, 11 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Dodge

When
April 12, 5:30 PM CST
Where
Dodge County, 2.07 mi N of Bay State
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.500, -96.830

Personal weather station measured a peak wind gust of 59 mph.

Tornado, Seward

When
April 12, 5:43 PM CST
Where
Seward County, 2.09 mi NE of Beaver Crossing
Rating
EFU
Path length
0.5 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
40.800, -97.240

Trained spotters reported with video of a tornado that developed and moved across the region between 378 and 398 Road near O Street.

Hail, Dodge

When
April 12, 5:44 PM CST
Where
Dodge County, 1.69 mi WNW of Snyder
Measured
1.5 in hail
Reported by
Social Media
Coordinates
41.710, -96.830

Public reported 1.5 inch hail via social media.

Hail, Dodge

When
April 12, 5:48 PM CST
Where
Dodge County, North Bend
Measured
1 in hail
Reported by
Social Media
Coordinates
41.470, -96.780

Public reported 1 inch hail via social media.

Thunderstorm Wind, Dodge

When
April 12, 5:48 PM CST
Where
Dodge County, 2.81 mi S of Snyder
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
41.660, -96.790

Personal weather station measured a peak wind gust of 72 mph.

Thunderstorm Wind, Saunders

When
April 12, 5:49 PM CST
Where
Saunders County, 3.4 mi ENE of Cedar Bluffs
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.420, -96.560

Personal weather station measured a peak wind gust of 59 mph.

Hail, Butler

When
April 12, 5:51 PM CST
Where
Butler County, Dwight
Measured
1 in hail
Reported by
Social Media
Coordinates
41.080, -97.020

Public reported 1 inch hail via social media.

Hail, Cuming

When
April 12, 5:51 PM CST
Where
Cuming County, 0.86 mi NE of West Pt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.840, -96.710

Law enforcement reported 1 inch hail.

Hail, Seward

When
April 12, 5:58 PM CST
Where
Seward County, 0.52 mi W of Milford
Measured
1 in hail
Reported by
Public
Coordinates
40.770, -97.060

Public reported quarter size hail.

Hail, Seward

When
April 12, 6:06 PM CST
Where
Seward County, 1.73 mi NW of Grover
Measured
1.5 in hail
Reported by
Social Media
Coordinates
40.800, -97.050

Public reported 1.5 inch hail via social media.

Hail, Saline

When
April 12, 6:11 PM CST
Where
Saline County, 0.52 mi E of Dorchester
Measured
1.25 in hail
Reported by
Social Media
Coordinates
40.650, -97.110

Public reported 1.25 inch hail via social media.

Hail, Lancaster

When
April 12, 6:15 PM CST
Where
Lancaster County, 4.39 mi WSW of Agnew
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
41.000, -96.910

CoCoRaHS observer reported 1.25 inch hail.

Thunderstorm Wind, Saline

When
April 12, 6:15 PM CST
Where
Saline County, 2.21 mi WNW of Wilber Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.480, -97.020

Personal weather station measured a peak wind gust of 59 mph.

Hail, Saunders

When
April 12, 6:25 PM CST
Where
Saunders County, 2.07 mi S of Wahoo
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.190, -96.620

NWS Employee reported 1 inch hail.

Thunderstorm Wind, Burt

When
April 12, 6:34 PM CST
Where
Burt County, 0.69 mi S of Tekamah Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.760, -96.180

Tekamah ASOS measured a peak wind gust of 60 mph.

Thunderstorm Wind, Douglas

When
April 12, 6:35 PM CST
Where
Douglas County, 2.14 mi NNW of Waterloo
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
41.310, -96.310

Public reported a tree snapped off and vehicle windows blow out by a thunderstorm wind gust. Security camera footage confirms a gustnado that was not connected to the cloud base.

Thunderstorm Wind, Douglas

When
April 12, 6:45 PM CST
Where
Douglas County, Bennington
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.370, -96.170

Public reported minor damage to limbs and roofing due to a thunderstorm wind gust enhanced by a gustnado.

Thunderstorm Wind, Washington

When
April 12, 6:49 PM CST
Where
Washington County, 5.36 mi WSW of Nashville
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
41.400, -96.100

Public reported a play set destroyed, tree uprooted, damage to a greenhouse, grill blown over, and shingle damage to roof.

Thunderstorm Wind, Washington

When
April 12, 6:50 PM CST
Where
Washington County, 4.71 mi W of Nashville
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
41.410, -96.090

Public reported panels blown off of a greenhouse, very old barn collapsed, and a large tree uprooted.

Thunderstorm Wind, Douglas

When
April 12, 7:24 PM CST
Where
Douglas County, 0.86 mi NE of Benson
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.310, -96.010

Omaha Eppley ASOS measured a peak wind gust of 58 mph.

Tornado, Otoe

When
April 12, 7:24 PM CST to 7:25 PM CST
Where
Otoe County, 0.13 mi NNW of Unadilla to 0.18 mi NNE of Unadilla
Rating
EF1
Path length
0.09 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
40.682, -96.271

An EF1 tornado briefly touched down in Unadilla, Nebraska. The tornado was embedded within a strong squall line moving through the area. Tree damage was noted, and damage to three homes was also observed. Siding and gutters were torn off, windows were broken, and the roof of another home was a partially torn off.

Thunderstorm Wind, Sarpy

When
April 12, 7:30 PM CST
Where
Sarpy County, 0.52 mi E of La Platte
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.070, -95.920

Emergency manager reported 1 shed destroyed, another with a damaged roof, and a trailed tipped.

Hail, Sarpy

When
April 12, 7:36 PM CST
Where
Sarpy County, 0.69 mi S of Ft Crook
Measured
1 in hail
Reported by
Public
Coordinates
41.110, -95.950

Public reported 1 inch hail via mPing.

Hail, Cass

When
April 12, 7:57 PM CST
Where
Cass County, 0.87 mi SE of Plattsmouth
Measured
1 in hail
Reported by
Social Media
Coordinates
41.010, -95.890

Public reported 1 inch hail via social media.

Hail, Pawnee

When
April 12, 8:09 PM CST
Where
Pawnee County, 2.22 mi ENE of Lewiston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.240, -96.410

Trained spotter reported dime to quarter sized hail.

Hail, Johnson

When
April 12, 8:24 PM CST
Where
Johnson County, 2.14 mi SSW of Tecumseh Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.400, -96.190

Emergency manager reported 1 inch hail.

Hail, Nemaha

When
April 12, 8:54 PM CST
Where
Nemaha County, 0.87 mi SW of Auburn
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
40.390, -95.840

COOP Observer reported 1.5 inch hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyThe tornado archive for Nebraska, 2022Warnings in Nebraska, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017501, 1017476, 1017477, 1017478, 1017479, 1017480, 1017481, 1017482, 1017483, 1017484, 1017485, 1017486, 1017487, 1017488, 1017489, 1017490, 1017491, 1017492, 1017493, 1017494, 1017495, 1017496, 1017497, 1017498, 1017475, 1017499, 1017500.